Tornadoes · United States · Colorado · 2011

EF0 tornado, Blende, Colorado, May 2, 2011

This EF0 tornado ran 0.3 miles across Pueblo County on May 2, 2011, touching down at 4:43 PM MDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 2, 2011
Touchdown
4:43 PM MDT (22:43 UTC)
Lifted
4:46 PM MDT (22:46 UTC)
On the ground
3 minutes
Path length
0.3 miles (0.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Pueblo County
Touchdown point
38.190, -104.570
Lift-off point
38.187, -104.566
Record number
1105021643-01

What the Weather Service recorded

A brief landspout tornado occurred under a rapidly developing towering cloud.

The tornado caused no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
08:00 UTC09:08 UTCFreeze WatchPUB
08:00 UTC15:00 UTCFreeze WarningPUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at May 2, 3:32 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 2, 3:32 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT MON MAY 2 2011

.SHORT TERM...
(TONIGHT AND TUESDAY)

SHORT TERM METEOROLOGICAL CONCERNS ARE ONE MORE NIGHT OF
UNSEASONABLY COOL TEMPERATURES AND DECREASING SHOWERS.  FAR EASTERN
PORTIONS OF THE CWFA CURRENTLY NOTING ISOLATED SHOWERS AND EVEN A
FEW THUNDERSTORMS WHILE HIGHER ELEVATIONS NOTED SOME SNOW SHOWERS.
ALSO...A FEW COLD AIR FUNNELS WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING.

IN ADDITION...BELOW SEASONAL TEMPERATURES ARE BEING REPORTED IN
COMBINATION WITH WIND GUSTS TO AROUND 30 MPH AT TIMES OVER FAVORED
HIGHER TERRAIN AREAS.

ANOTHER COLD NIGHT ANTICIPATED OVER THE INTERSTATE 25 CORRIDOR AND
THE SOUTHEASTERN PLAINS TONIGHT...THEREFORE WILL CONTINUE WITH
EXISTING FREEZE WARNING FROM 2 AM TO 9 AM TUESDAY FOR ZONES 83>89
AND 93>99.

LATEST REAL-TIME DATA AND MODEL SIMULATIONS SUGGEST THAT SHOWERS
WILL BE ON A DECREASING TREND THIS EVENING WITH CWFA BECOMING DRY
AFTER MIDNIGHT.

DRY CONDITIONS TO CONTINUE ON TUESDAY AS WEAK TRANSITORY UPPER RIDGE
DEVELOPS OVER AREA.  MAXIMUM TEMPERATURES ON TUESDAY SHOULD RUN SOME
9F TO 16F DEGREES WARMER THAN VALUES NOTED TODAY.

FINALLY...GRADIENT WINDS SHOULD REMAIN RELATIVELY WELL-BEHAVED OVER
THE CWFA TONIGHT AND AGAIN ON TUESDAY.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...QUIET WX...

NOT TOO MUCH TO WRITE ABOUT DURING THIS FCST TIME PERIOD. FLOW ALOFT
WILL GENERALLY BE ZONAL AND THE MAIN CORE OF THE JET WILL BE
TO THE NORTH OF THE CWA. THIS PATTERN WILL KEEP THINGS QUITE DRY
OVER THE FCST AREA WITH TEMPERATURES TRENDING TOWARDS ABOVE NORMAL
VALUES FOR THIS TIME OF THE YEAR.

A WEAK COOL FRONT WILL MOVE ACROSS THE REGION WED MORNING...HOWEVER
THIS BOUNDARY WILL LIKELY BE DRY. THE ONLY CHANCE OF ANY PRECIP WILL
BE ACROSS THE C MTNS AND POSSIBLY THE PALMER DVD. THE REMAINDER OF
THE FCST HAS DRY WX ACROSS THE ENTIRE REGION EXCEPT FOR SOME LOW
POPS ACROSS THE C MTN REGION ON SATURDAY AND POSSIBLY NEXT MONDAY.

TEMPS WILL GRADUALLY BE RAMPING UP INTO THE 80S STARTING ON FRIDAY.

WITH MID LVL FLOW ON THE WEAKER SIDE...I DO NOT SEE ANY FIRE WX
CONCERNS DURING THIS PD.

THE LONGER RANGE MODELS ARE SHOWING SOME PROMISE FOR MID WEEK NEXT
WEEK (BIG CUTOFF ON THE EC MODEL). HOPEFULLY WE WILL SEE SOME RUN TO
RUN CONSISTENCIES WITH THIS FEATURE DURING THE NEXT SEVERAL DAYS.
\/HODANISH

&&

.AVIATION...

TAF SITES KALS...KCOS AND KPUB SHOULD NOTE VFR CONDITIONS BOTH
TONIGHT AND TUESDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

FREEZE WARNING FROM 2 AM TO 9 AM MDT TUESDAY FOR COZ083>089-
093>099.

&&
Hazardous weather outlook, May 2, 11:24 AM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1124 AM MDT MON MAY 2 2011

COZ058>089-093>099-031730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1124 AM MDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM TODAY INTO
EARLY THIS EVENING...WITH THE PRIMARY METEOROLOGICAL THREATS BEING
HAZARDOUS CLOUD TO GROUND LIGHTNING AND EVEN A FEW COLD AIR
FUNNEL CLOUDS. IN ADDITION...SCATTERED SNOW SHOWERS OVER THE MOUNTAINS
WILL BE CAPABLE OF PRODUCING LOCAL SNOW ACCUMULATIONS OF AROUND AN
INCH OR TWO.

THE OTHER CONCERN IS THE CONTINUED PRESENCE OF VERY COLD AIR OVER
THE REGION. MINIMUM TEMPERATURES ACROSS THE SOUTHEASTERN COLORADO
PLAINS TONIGHT ARE EXPECTED TO FALL INTO THE UPPER 20S FOR
SEVERAL HOURS. SINCE THE GROWING SEASON HAS ALREADY STARTED ACROSS
THE LOWER ELEVATIONS...A FREEZE WARNING HAS ONCE AGAIN BEEN ISSUED
FOR THE PLAINS FROM LATE TONIGHT INTO EARLY TUESDAY MORNING. GROWERS
ARE ADVISED TO PROTECT SENSITIVE PLANTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS WEDNESDAY AFTERNOON
OVER SOME OF THE SOUTHEAST PLAINS AS A COLD FRONT MOVES ACROSS THE
AREA IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM ANY
STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE FROM TODAY INTO THE EARLY EVENING HOURS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

10.7 hours before the tornado, 220 km from the path. May 2, 2011.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 8 joules per kilogram, CIN -12, lifted condensation level 729 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2011-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 4 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

1.3 hours after it, 220 km from the path. May 3, 2011.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 17 joules per kilogram, CIN -56, lifted condensation level 2050 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
180 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.2 K/km

Open this sounding in Storm Lab

The radar

The Pueblo radar (KPUX), 45 km away, was scanning. The volume nearest the touchdown began at 22:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:46 UTCTORNADO6 Ssw PuebloPueblo, COBRIEF LAND SPOUT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.